Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 95, NWS Dodge City, KS

May 30, 2024Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2024, 1:51 AM CDT for Kearny County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2024, 1:51 AM CDT (06:51 UTC)
Expired
May 30, 2024, 2:30 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

355 
WUUS53 KDDC 300651
SVRDDC
KSC093-300730-
/O.NEW.KDDC.SV.W.0095.240530T0651Z-240530T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
151 AM CDT Thu May 30 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Kearny County in southwestern Kansas...

* Until 230 AM CDT.

* At 151 AM CDT, a severe thunderstorm was located 8 miles northeast
  of Kendall, moving northeast at 20 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northern Kearny County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3813 10154 3826 10143 3826 10133 3810 10111
      3793 10143 3801 10154
TIME...MOT...LOC 0651Z 222DEG 19KT 3805 10145 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUSSELL
1 follow-up statement
453 
WWUS53 KDDC 300712
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
212 AM CDT Thu May 30 2024

KSC093-300730-
/O.CON.KDDC.SV.W.0095.000000T0000Z-240530T0730Z/
Kearny KS-
212 AM CDT Thu May 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHERN KEARNY COUNTY...

At 211 AM CDT, a severe thunderstorm was located 14 miles north of
Lakin, moving northeast at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Kearny County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 10147 3826 10143 3826 10133 3810 10111
      3797 10136 3802 10146
TIME...MOT...LOC 0711Z 222DEG 19KT 3813 10136 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:54 AM CDT, 57 minutes earlier. Its key messages:

  • Several opportunities for rain over the next few days
  • Risk of severe weather and localized flash flooding on Thursday
  • Much warmer temperatures expected next week
Area forecast discussion, May 30, 12:54 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1254 AM CDT Thu May 30 2024

.KEY MESSAGES...

- Several opportunities for rain over the next few days

- Risk of severe weather and localized flash flooding on
  Thursday

- Much warmer temperatures expected next week

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 200 PM CDT Wed May 29 2024

18z observations show a warm frontal boundary across central
Kansas with a surface high located in northeast New Mexico. An
upper level ridge is moving through the southern Rockies with a
developing shortwave and afternoon storms in the Colorado
Rockies.

For tonight CAM models have been pretty consistent with storms
developing both in northeast and southeast Colorado as the
shortwave ejects into those areas by late afternoon. The line of
storms in southeast Colorado isn't expected to reach Kansas
until around 7pm and the northern line will reach southwest
Kansas after midnight. Highest CAPE values of 1000-1500 J/kg
will be just along and west of the Colorado border and the CAPE
values fall quickly as you go east into Kansas. This would
reflect the storms starting out strong in Colorado and then
gradually weakening to more general storms as they move into
Kansas tonight. Marginal risk of severe weather is in place
mainly for areas along and west of highway 283 with some hail
bigger than quarters and 60 mph wind gust threats. The overnight
storms will likely have a higher threat of localized heavy
rainfall as some areas could receive over 0.50 inch of rain in a
short amount of time especially between the highway 83 and 281
corridors.

Thursday as the shortwave propagates into central Kansas we
should rain chances decrease through the late morning but it
does look like the clouds should hang around for most of the day
in areas along and east of highway 83. West of 83 we should see
more sunshine and combined with low level moisture we should see
the atmosphere destabilize during the afternoon. Depending on
where the outflow boundary is left from Wednesday night's
convection we should see a frontal boundary somewhere in the
highway 54-56 corridors ignite a round of storms as a 700 mb
shortwave moves into western Kansas by 21-00Z. CAPE values are
forecast to be in the 2000-3000 J/kg range for the areas that
receive sun with 25-30 kt 0-6 km bulk shear. Severe threat of
large hail and damaging winds will be on the table again
especially for areas along and west of highway 83.

Thursday night with weak flow aloft and the stationary outflow
boundary we are seeing a setup which could favor some localized
flash flooding. PWAT values over 1 inch and models forecast
bunkers motion of 10 kts or less is suggesting storms will have
a lot of moisture and very little movement. There is a slight
risk of flash flooding for all of southwest Kansas and high
probabilities (50-70%) of 1 inch or more of rain east of a
Liberal to WaKeeney line. While the ground can take a soaking
rain with these thunderstorms we could certainly see 1-2 inch
per hour rain rates and areas prone to flash flooding will be at
higher risk during the night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 214 PM CDT Wed May 29 2024

Rain and storm chances continue into Friday morning as the upper
level low will move into central Kansas by mid morning. Rain
will become more spotty in the afternoon as some areas of 700 mb
lift will reside in central and western Kansas mainly around the
I-70 corridor and the Colorado border.

Ensemble trends through the weekend and early next week are
showing more of a zonal to slight ridging pattern. Storm chances
become much less during next week with only 20-30 POPs due to
some pop up storm chances mainly in central Kansas. The bigger
story is the warm up in temperatures. Euro and GEFS ensembles
are showing 50-70% chances of 90 degree highs starting Monday
and continuing into the middle of next week. 850 mb temperatures
are forecast to be in the 20-25 (C) range which would reflect
good warming to the surface.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1239 AM CDT Thu May 30 2024

Scattered thunderstorms will be possible early this Thursday
morning as upper level trough will crosses western Kansas.
Based on the moisture and lift ahead of this upper trough it
appears the best chance for convection through early Thursday
morning will be near and north of a Garden City to Dodge City
line. Ceilings in and near these storms will range from 5000 to
1000ft AGL but a period of 1000 to 2000ft AGL ceilings can not
be ruled out between 12z and 18z Today. HREF has a 20% or less
of these lower ceiling occurring. Once these morning storms end
there will be a brief break in the weather with another round
of thunderstorms returning to western Kansas after 18z today as
moisture and lift improves along a surface boundary that will be
located ahead of a stronger upper level trough approaching from
the west. Ceilings with these late day/evening storms will be
at or above 3500ft AGL but these storms late day will be capable
of producing locally heavy rainfall which will result in a
20-40% chance for local visibilities to be <4 miles due to heavy
rainfall based on the latest HREF.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Burgert
Hazardous weather outlook, May 29, 2:59 AM CDT, 22 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
259 AM CDT Wed May 29 2024

KSZ030-031-043>046-061>066-074>081-084>090-300800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
259 AM CDT Wed May 29 2024 /159 AM MDT Wed May 29 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A slight risk of severe weather will be possible along the
KS/CO border late this afternoon into the early evening. The
strongest storms will be capable of producing large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A slight risk of sever storms will be possible across a majority
of the forecast area Thursday afternoon into the evening hours.
The strongest storms will be capable of producing large hail and
damaging winds.

Scattered thunderstorms will be possible again Friday and
Saturday. It is too early to tell if any of these storms will be
severe.

A slight chance of thunderstorms will be possible across central
Kansas Sunday into the first part of next week. It is too early to
tell if any of these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 29, 11:06 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1106 PM CDT Wed May 29 2024

KSZ061-074-300430-
Stanton KS-Hamilton KS-
1106 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAMILTON AND
NORTHWESTERN STANTON COUNTIES THROUGH 1130 PM CDT/1030 PM MDT/...

At 1106 PM CDT/1006 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles south of Coolidge, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Hamilton and northwestern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3789 10204 3794 10187 3767 10186 3771 10204
TIME...MOT...LOC 0406Z 267DEG 14KT 3780 10208

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, May 29, 11:36 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1136 PM CDT Wed May 29 2024

KSZ061-074-300500-
Stanton KS-Hamilton KS-
1136 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAMILTON AND
NORTHERN STANTON COUNTIES THROUGH MIDNIGHT CDT/1100 PM MDT/...

At 1135 PM CDT/1035 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles south of Coolidge, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Hamilton and northern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3793 10204 3801 10176 3774 10171 3773 10204
TIME...MOT...LOC 0435Z 264DEG 16KT 3783 10198

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, May 29, 11:58 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1058 PM MDT Wed May 29 2024

KSZ061-300530-
Hamilton KS-
1058 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HAMILTON COUNTY THROUGH
1130 PM MDT...

At 1058 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Syracuse, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southern Hamilton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3774 10192 3795 10195 3806 10162 3774 10158
TIME...MOT...LOC 0458Z 262DEG 12KT 3784 10184

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, May 30, 12:15 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1215 AM CDT Thu May 30 2024

KSZ084-300600-
Morton KS-
1215 AM CDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT MORTON COUNTY THROUGH 100 AM
CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Stonington, or 13 miles northwest of Elkhart,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Richfield around 1235 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3731 10204 3739 10182 3739 10159 3709 10157
      3701 10204
TIME...MOT...LOC 0515Z 247DEG 32KT 3716 10204

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RUSSELL
Special weather statement, May 30, 12:53 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1253 AM CDT Thu May 30 2024

KSZ063>065-076>078-300630-
Gray KS-Finney KS-Hodgeman KS-Pawnee KS-Haskell KS-Ford KS-
1253 AM CDT Thu May 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FORD...SOUTHEASTERN
FINNEY...HODGEMAN...WEST CENTRAL PAWNEE...GRAY AND NORTHEASTERN
HASKELL COUNTIES THROUGH 130 AM CDT...

At 1252 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Jetmore to 6 miles south
of Plymell. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Jetmore and Ingalls around 100 AM CDT.
  Cimarron around 110 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3822 9936 3753 10057 3768 10098 3825 9998
TIME...MOT...LOC 0552Z 282DEG 20KT 3814 10002 3772 10084

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, May 30, 1:17 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
117 AM CDT Thu May 30 2024

KSZ061-062-300700-
Kearny KS-Hamilton KS-
117 AM CDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES THROUGH 200 AM CDT/100 AM MDT/...

At 117 AM CDT/1217 AM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Kendall, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10166 3826 10132 3792 10155 3798 10174
TIME...MOT...LOC 0617Z 198DEG 18KT 3805 10159

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:04 PM CDTSpecial Weather StatementDDCFinney26 min
May 29, 11:06 PM CDTSpecial Weather StatementDDCHamilton24 min
May 29, 11:36 PM CDTSpecial Weather StatementDDCHamilton24 min
May 29, 11:58 PM CDTSpecial Weather StatementDDCHamilton32 min
May 30, 12:15 AM CDTSpecial Weather StatementDDCMorton45 min
May 30, 12:53 AM CDTSpecial Weather StatementDDCGray, Hodgeman37 min
May 30, 1:17 AM CDTSpecial Weather StatementDDCKearny43 min
May 30, 1:19 AM CDTSevere Thunderstorm WarningDDCHamilton, Kearny41 min
May 30, 1:58 AM CDTSpecial Weather StatementDDCScott47 min
May 30, 2:47 AM CDTSpecial Weather StatementDDCFinney, Lane, Scott58 min
May 30, 3:46 AM CDTSpecial Weather StatementDDCGray, Hodgeman59 min
May 30, 3:49 AM CDTSpecial Weather StatementDDCStafford41 min
May 30, 6:33 AM CDTSpecial Weather StatementDDCKiowa27 min
May 30, 4:41 PM CDTSpecial Weather StatementDDCStanton34 min
May 30, 5:39 PM CDTSpecial Weather StatementDDCStevens36 min
May 30, 5:55 PM CDTSpecial Weather StatementDDCSeward, Stevens2 hr
May 30, 6:01 PM CDTSpecial Weather StatementDDCStevens29 min
May 30, 6:19 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens41 min
May 30, 6:40 PM CDTSpecial Weather StatementDDCSeward35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.